Effect of hematin administration to patients with protoporphyria and liver disease

Authors

  • Joseph R. Bloomer M.D.,

    Corresponding author
    1. Department of Medicine, University of Minnesota and University of Minnesota Medical Research Unit, Abbott-Northwestern Hospital, Minneapolis, Minnesota 55455
    • Dight Institute for Human Genetics, University of Minnesota, 400 Church Street S.E., Minneapolis, Minnesota 55455
    Search for more papers by this author
  • Claus A. Pierach

    1. Department of Medicine, University of Minnesota and University of Minnesota Medical Research Unit, Abbott-Northwestern Hospital, Minneapolis, Minnesota 55455
    Search for more papers by this author

Abstract

Hepatic damage in protoporphyria appears to be caused by a toxic effect of excess protoporphyrin. Therapy which reduces the formation of excess protoporphyrin may, therefore, be helpful. We examined the effects of hematin administered i.v. to two patients with protoporphyria and decompensated cirrhosis. Neither patient had side effects from the compound or manifested signs of toxicity. The vascular disappearance of hematin in one patient was similar to that in patients with porphyria who do not have structural liver disease. In both patients, biochemical changes occurred that were compatible with a reduced rate of protoporphyrin formation. Thus, hematin administration may be useful in treating patients with protoporphyria who develop liver disease.

Ancillary